Help!! Allergic Reaction to TB test & meds taken in 1986..

  1. Hi. I am new to this board and am looking forward to starting my ADN RN program in Spring 2005. Until then, I am taking the few prerequisites I must take, so I am ready to start the nursing program on time.

    My question here is about TB testing that the nursing school requires, and need your input please!! I have never been a nurse in the past, but was a clinical counselor in a hospital for a few yrs and an activities director in a nursing home for 3 years as well. In 1986, when I was an Activities Dir. , the nursing dept. did a TB test on all nursing home staff because they had found that a few of our geriatric residents were positive for TB. When they did my test, I remember the LPN told me that she was not sure if I had a positive TB test or not, so she had the D.O.N. and nurse administrator to look at my skin that day and they just decided that they thought that I had an allergic reaction to the test because of the way my skin broke out.

    However, due to my type job working with the residents as the Activities Dir., they told me that their on staff dr. told them by phone, that "just in case", to go ahead and put me on the regular TB medication (pills), that people take when they test positive. They told me to take the medication for 6 months while still working at the same job and then, I should not be a problem. Anyway, I cannot remember the name of the medication I took then, and again, all this was in 1986, but I do remember the LPN telling me NOT to allow medical staff to give me the same test again in the future, because of what had happened?? She did not explain why. Oh, I had 3 Xrays over the years re: this, and all came up negative for TB.

    So, can anybody here tell me why the LPN told me not to be tested in the future for TB? If I want to get into a nursing program, I have to be tested for it, ya know... Will I still be admitted to the nursing program if they test me and I have another skin reaction? If I tested positive for TB, but am found again per Xrays, or whatever like before, to NOT have TB, will the school admit me then or what? Is there a possibility of having to take the oral meds again in case they are in doubt if I come up with an allergic skin test? Good Lord, I hope something like this does not cause me to not be able to go to nursing school, but of course I would not want to do anything to cause problems to the health of anyone else. Because I do not know how serious all this is, I am really worried. Somebody, please explain these things to me. Thanks soooo much..... April
    •  
  2. 8 Comments

  3. by   nialloh
    If you tested positive once, you will always test positive. Coming from Ireland, I got the BCG shot as a child, and will always test positive. Before entering the US, I had to have a chest x-ray show clear.
    Once I got here and started working in a hospital, I got the TB test, and of course, tested positive. I was then given a card stating that and have never had to take the test again. This was ok for the Nursing School I went to later ( though I have to admit the school is affiliated with the hospital).
    I hope this helps, good luck with school.
  4. by   Mimi2RN
    I tested positive the first time I was given the PPD, ever since then I have had chest x-rays. I was born in England, don't believe we were given BCG, but presumably was exposed as a child. Just tell the school you test positive, they will probably require a new cxr. You don't ever need to use a med or be tested for anything after you have had a reaction like that. BTW, Now I have a cxr every five years, and sign a form denying s/sx of TB the four years in between.
    Last edit by Mimi2RN on May 12, '03
  5. by   CCL"Babe"
    The previous posts are correct. If You test positive once, you will always test positive. I have never heard of an allergic reaction to a PPD test. My hunch is that you had a positive test. If you have another skin test you could have an even stronger positive test. Just tell the school that you had a positive test and that you have required CXRs ever since. Many nurses and health care workers test positive at some point in their career. I have a positive PPD.

    It just means that you were exposed to TB, not that you have it

    I don't remember the name of the med that they made me take when I converted, but the school should be able to figure that one out. Don't sweat it. It shouldn't hold you back. Good luck with school! I was an activities coordinator before nursing school too. It was the funnest job I ever had.
  6. by   Nurse Ratched
    And it's most likely you took INH. (You probably had to get blood drawn regularly while taking it.) Someone somewhere should still have record of this - either your old workplace, the doc that rx'd the meds, or the local health department in the area where you worked/lived.
  7. by   Brownms46
    I had a severe reaction to the PPD, as my own left arm became swollen, and it lasted for two weeks at least with the pain. Now this might have been d/t immunizations I received prior to going overseas, or d/t other factors..I don't know...but it's what happened to me.

    Now if you received tx for Latent TB infection...meaning you didn't have an active TB infection, but were tx d/t a possible positive PPD. And you were treated probably with INH which was given for 6 mos, and now it's reccomended to be taken for 9mos...and had no positive TB show up on CXR for 2yrs...then you only need a cxr with in 6=12 months prior to entering school. This is only if you have NO SX's or risk factors, such as DM, gastrectomy, cancer...etc, and received tx. If you were not treated after a positive PPD, then you would need to do an annual sx and risk assessment, and have a annual cxr. Also there must be NO new medical risk factors.

    Good Luck...!
  8. by   RN2007
    Bump to top again so hopefully, more of you will reply...

    Thanks for the others responding to my original email. Does anyone here know why the LPN who tested me for TB in 86' told me to not have the test again? Would it hurt my health if I had another TB test? Please read my first post on this thread that explains my history, before you respond.
    Thanks, April
  9. by   nowplayingEDRN
    Originally posted by Nurse Ratched
    And it's most likely you took INH. (You probably had to get blood drawn regularly while taking it.) Someone somewhere should still have record of this - either your old workplace, the doc that rx'd the meds, or the local health department in the area where you worked/lived.
    I agree...prolly took INH. It is not recommended that you take the PPD again if you test pos. Usually precautionary in case you may be allergic too. But it is recommended that you get a chest CRX every year or so.
  10. by   disher
    Originally posted by RN2007
    Bump to top again so hopefully, more of you will reply...

    Thanks for the others responding to my original email. Does anyone here know why the LPN who tested me for TB in 86' told me to not have the test again? Would it hurt my health if I had another TB test? Please read my first post on this thread that explains my history, before you respond.
    Thanks, April
    The LPN is concerned that if you are allergic, you are now sensitized and at risk of a more severe reaction with any future TB tests. It is rare for someone to have an allergic reaction and not much is known about it. You'll need to become your own best advocate and do the following:
    1. obtain a copy of your files from '86
    2. get a Dr.s referral to a drug interaction clinic
    3. avoid the test until it can either be adminstered by the drug interaction clinic or not at all depending on their advice
    4. have your Dr. note your potential allergy in your school health forms and the school should not give you a hard time
    I am allergic to one of the preservatives in Mantoux tests so I cannot be tested. I work in a hospital setting but meet the occupational health requirements by agreeing that I will have a chest x-ray if there is a risk that I have been exposed to TB.

close